Key result
Steroid cessation plus GDMT achieves LVEF recovery and symptom resolution in ~81% of cardiomyopathy cases.
Why the study?
Anabolic-androgenic steroid misuse is associated with severe cardiovascular complications, prompting a case report and systematic review to assess the clinical presentations, patient demographics, steroid regimens, diagnostic methods, and treatment strategies of steroid-induced cardiomyopathy.
Does cessation of anabolic-androgenic steroids and initiation of guideline-directed medical therapy improve cardiac function and symptoms in patients with steroid-induced cardiomyopathy?
Systematic Review (n=32)
Does cessation of anabolic-androgenic steroids and initiation of guideline-directed medical therapy improve cardiac function and symptoms in patients with steroid-induced cardiomyopathy?
Anabolic-androgenic steroid-induced cardiomyopathy predominantly affects young adult males and presents with severe left ventricular dysfunction, which is largely reversible with steroid cessation and guideline-directed heart failure medical therapy.
Loading...
May support AAS cessation plus GDMT for LVEF recovery in steroid cardiomyopathy; leaves open need for prospective trials.
Anabolic-androgenic steroids (AAS) abuse is associated with severe cardiovascular risks, particularly AAS-induced cardiomyopathy. This systematic review highlights that most cases show left ventricular dilation and reduced ejection fraction. AAS, synthetic testosterone derivatives, are widely used to enhance athletic performance and muscle mass. However, misuse of AAS is associated with severe cardiovascular complications, including AAS-induced cardiomyopathy. This study presents a case of AAS-induced cardiomyopathy and systematically reviews the existing literature on the condition. A systematic search was conducted across PubMed, Web of Science, Cochrane, and Google Scholar using relevant terms related to AAS and cardiomyopathy. Studies were reviewed to assess clinical presentations, patient demographics, AAS regimens, diagnostic methods, and treatment strategies. The JBI critical appraisal tool was used to evaluate risk of bias. The review included 32 cases of AAS-induced cardiomyopathy, predominantly in males (97%), with a mean age of 38.3 years. Most patients exhibited left ventricular dilation, reduced ejection fraction, and mitral regurgitation. Most cases showed improvement in heart function after discontinuation of AAS and heart failure treatment. AAS misuse poses significant cardiovascular risks, particularly cardiomyopathy. AAS effect on cardiac remodeling may lead to sudden cardiac death. While some patients recover after cessation, others may require lifelong management. Greater awareness and research are needed to betterunderstand and manage AAS-induced cardiomyopathy.
Alhusban et al. (2025) conducted a systematic review in Anabolic-androgenic steroid-induced cardiomyopathy (n=32). Anabolic-androgenic steroids (AAS) misuse and subsequent cessation with guideline-directed heart failure therapy was evaluated on Symptom resolution and left ventricular ejection fraction (LVEF) improvement (>60%). Anabolic-androgenic steroid cessation combined with guideline-directed heart failure therapy resulted in symptom resolution and LVEF recovery (>60%) in 26 of 32 (81.3%) cardiomyopathy cases.